Alert archive / Missouri / River Flood Warnings in 2017
River Flood Warning 63, NWS Springfield, MO
NWS Springfield, MO issued this river flood warning at May 20, 2017, 8:57 AM CDT for Jasper County, Missouri. It took effect at May 20, 2017, 8:30 PM CDT. It was in force for 56 hr.
The area
The outline as issued.
The facts
- Issued
- May 20, 2017, 8:57 AM CDT (13:57 UTC)
- In effect from
- May 20, 2017, 8:30 PM CDT
- Expired
- May 23, 2017, 4:20 AM CDT
- In force
- 56 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- Minor
County Jasper County, MO
The radar
The Springfield radar (KSGF), 75 km from the middle of the area, began a volume at 13:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Spring River at Carthage (CHTM7).
- Action stage
- 8 ft
- Minor stage
- 10 ft
- Moderate stage
- 14 ft
- Major stage
- 20 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07185765, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
134
WGUS43 KSGF 201357
FLWSGF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Springfield MO
857 AM CDT Sat May 20 2017
...The National Weather Service in Springfield has issued a Flood
Warning for the following rivers in Missouri...Kansas...
Elk River near Tiff City affecting McDonald County.
Spring River above Baxter Springs affecting Cherokee County.
Spring River at Carthage affecting Jasper County.
.Heavy rainfall over the past few days will cause river levels to
rise above flood stage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Those with property and livestock along the river should continue to
monitor river conditions.
Additional river information can be found on our Advanced Hydrologic
Prediction Service page at http://water.weather.gov/ahps2/
index.php?wfo=sgf
&&
MOC119-210157-
/O.NEW.KSGF.FL.W.0061.170520T1638Z-170522T1854Z/
/TIFM7.1.ER.170520T1638Z.170521T0000Z.170521T1854Z.NO/
857 AM CDT Sat May 20 2017
...For the Elk River near Tiff City...
* At 8:30 AM Saturday The stage was 12.2 feet.
* Flood stage is 15.0 feet.
* Minor flooding is forecast.
* Forecast...The river will rise above flood stage by late this
morning and continue to rise to near 19.4 feet by this evening. The
river will fall below flood stage by tomorrow early afternoon.
* Impact...At 20.0 feet...Moderate Flood Stage. Flood waters affect
the north and south side of the Highway 43 Bridge and the Cowskin
Public Fishing access area on the northeast side of the bridge. The
Waste Water Treatment Plant begins flood prevention measures.
&&
FLOOD OBSERVED FORECAST 7 AM
LOCATION STAGE STAGE DAY TIME Sun Mon Tue
Elk River Basin
Tiff City 15 12.2 Sat 08 AM 17.3 10.6 8.1
&&
LAT...LON 3663 9454 3658 9449 3656 9453 3661 9462
3664 9462
$$
KSC021-210157-
/O.NEW.KSGF.FL.W.0062.170520T2145Z-170523T0040Z/
/BXTK1.1.ER.170520T2145Z.170521T0600Z.170522T0040Z.NO/
857 AM CDT Sat May 20 2017
...For the Spring River above Baxter Springs...
* At 8:30 AM Saturday The stage was 10.8 feet.
* Flood stage is 14.0 feet.
* Minor flooding is forecast.
* Forecast...The river will rise above flood stage by late this
afternoon and continue to rise to near 15.3 feet by around
midnight. The river will fall below flood stage by tomorrow
evening.
* Impact...At 16.0 feet...The south end of Kiwanis Park floods. Water
crosses Mickey Mantle Blvd in the park. Water level rises to the
flag pole on the north side of the park.
&&
FLOOD OBSERVED FORECAST 7 AM
LOCATION STAGE STAGE DAY TIME Sun Mon Tue
Spring River Basin
Baxter Springs 14 10.8 Sat 08 AM 15.3 12.2 8.3
&&
LAT...LON 3715 9462 3699 9461 3700 9475 3714 9471
$$
MOC097-210157-
/O.NEW.KSGF.FL.W.0063.170521T0130Z-170523T0920Z/
/CHTM7.1.ER.170521T0130Z.170521T1200Z.170522T0920Z.NO/
857 AM CDT Sat May 20 2017
...For the Spring River at Carthage...
* At 7:45 AM Saturday The stage was 6.7 feet.
* Flood stage is 10.0 feet.
* Minor flooding is forecast.
* Forecast...The river will rise above flood stage by this evening
and continue to rise to near 11.8 feet by tomorrow morning. The
river will fall below flood stage by Monday morning.
&&
FLOOD OBSERVED FORECAST 7 AM
LOCATION STAGE STAGE DAY TIME Sun Mon Tue
Spring River Basin
Carthage 10 6.7 Sat 08 AM 11.8 9.6 7.8
&&
LAT...LON 3720 9436 3720 9406 3714 9406 3714 9437
$$1 follow-up statement
587
WGUS83 KSGF 210148
FLSSGF
Flood Statement
National Weather Service Springfield MO
848 PM CDT Sat May 20 2017
...The Flood Warning is cancelled for the following rivers in
Kansas...Missouri...
Spring River above Baxter Springs affecting Cherokee County
Spring River at Carthage affecting Jasper County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flowing water. Nearly half of all flood
fatalities are vehicle related. As little as 6 inches of water may
cause you to lose control of your vehicle. Two feet of water will
carry most vehicles away.
Stay tuned to NOAA Weather Radio for later statements.
Additional river information can be found on our Advanced Hydrologic
Prediction Service page at http://water.weather.gov/ahps2/
index.php?wfo=sgf
&&
KSC021-210218-
/O.CAN.KSGF.FL.W.0062.000000T0000Z-170523T0040Z/
/BXTK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
848 PM CDT Sat May 20 2017
The Flood Warning has been cancelled for The Spring River above
Baxter Springs.* At 8:30 PM Saturday The stage was 12.4 feet.
* Flood stage is 14.0 feet.
* Forecast...The river crested below flood stage at 12.5 feet. The
river will fall over the next few days.
&&
FLOOD OBSERVED FORECAST 7 AM
LOCATION STAGE STAGE DAY TIME Sat Sun Mon
Spring River Basin
Baxter Springs 14 12.4 Sat 08 PM 9.4 5.6 5.1
&&
LAT...LON 3715 9462 3699 9461 3700 9475 3714 9471
$$
MOC097-210218-
/O.CAN.KSGF.FL.W.0063.000000T0000Z-170523T0920Z/
/CHTM7.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
848 PM CDT Sat May 20 2017
The Flood Warning has been cancelled for The Spring River at
Carthage.* At 7:45 PM Saturday The stage was 9.4 feet.
* Flood stage is 10.0 feet.
* Forecast...The river will crest below flood stage at 9.6 feet
around midnight.
&&
FLOOD OBSERVED FORECAST 7 AM
LOCATION STAGE STAGE DAY TIME Sat Sun Mon
Spring River Basin
Carthage 10 9.4 Sat 08 PM 6.6 5.8 5.1
&&
LAT...LON 3720 9436 3720 9406 3714 9406 3714 9437
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this river flood warning went out at May 20, 5:56 AM CDT, 3 hours 1 minute earlier.
Area forecast discussion, May 20, 5:56 AM CDT, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Springfield MO 556 AM CDT Sat May 20 2017 ...12z Aviation Update... .SHORT TERM...(Today and tonight) Issued at 240 AM CDT Sat May 20 2017 MCS is shifting off to the east. Strongest convection in our area is on the eastern flank of the convection. The main near term concern is where bowing can develop in nw-se line segments. Even then progged soundings and observation indicate convection is starting to have more difficulty becoming surface based. In any case, high res models (HRRR) push convective outflow off to the east. Convective redevelopment over the eastern cwfa may not be particularly robust if stabilized by clouds/showers. Will monitor. Rainfall: The near term concern is the eastern cwfa where convection still has the potential to train from south to north. We are in the process of switching flash flood warnings to areal flood warnings over far sw MO. Otherwise, an upper closed low over the Plains will move northeast into the upper Midwest tonight with drier air and clearing eventually moving in from the northwest. .LONG TERM...(Sunday through Friday) Issued at 240 AM CDT Sat May 20 2017 Some chances for showers/tstms are expected, but we are not looking at high impact weather during this period. Sunday: Looks quiet/dry with sfc high pressure moving into MO. Monday-Tuesday: A high amplitude pattern continues to be expected over the CONUS with a longwave trough over the Plains and Midwest. An approaching shortwave will bring the next chance of showers/tstms late Mon-Tue, but amounts are expected to be fairly light with better moisture down toward the Gulf of Mexico. Wednesday: The upper level longwave trough axis passes through Wed. Clouds, maybe some light precip will linger into Wed, but hazardous weather impact is expected to be nil/very low. Thursday-Friday: Thu looks dry again with sfc high pressure. In general there is decent agreement with global models of the pattern trying to become more zonal late in the week. We have some rain chances by Fri with an approaching relatively weak approaching system. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 556 AM CDT Sat May 20 2017 Showers will continue to move eastward this morning. JLN has already cleared of rainfall and the back edge was knocking at the door at SGF. BBG will hang onto rain a little longer per radar, but even that area should be rain free by mid morning. MVFR conditions and perhaps brief drops into IFR CIGs may be possible before cloud cover begins to decrease later tonight. Winds will be generally be west at less than 10kts. Skies will clear and winds will remain rather light overnight tonight. Think that areas that calm and clear will likely experience some fog/vis reduction. Guidance isn't very bullish with this idea, so took a conservative approach keeping SGF and JLN VFR and only MVFR for BBG. Later forecasts will reflect the overall confidence in morning visibility issues on Sunday. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...DSA LONG TERM...DSA AVIATION...Frye
Hazardous weather outlook, May 20, 7:19 AM CDT, 1 hour 38 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 719 AM CDT Sat May 20 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211230- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 719 AM CDT Sat May 20 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Elevated Flooding risk. Limited Lightning risk. DISCUSSION... Showers and a few isolated thunderstorms will gradually end from west to east today. Residual flooding will continue in some areas and river basins where heavy rain occurred or occurred upstream. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Additional thunderstorms will return Monday and Tuesday as another storm system moves in from the northwest. Overall rainfall from this system is not expected to be as heavy. Another system is expected to bring showers and thunderstorms Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf DSA
In the hours before
Local storm report, May 20, 4:03 AM CDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
403 AM CDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM TSTM WND DMG THAYER 36.52N 91.54W
05/20/2017 OREGON MO EMERGENCY MNGR
EMERGENCY MANAGEMENT REPORTED A CIRCUS TENT
BLOWN DOWN IN THAYER. ADDITIONALLY, TREES
AND POWER LINES DOWN ON HWY 63 IN TOWN. TIME
ESTIMATED BY RADAR.
&&
FRYEThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:01 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Oregon | 59 min |
| May 19, 7:47 PM CDT | Severe Thunderstorm Warning | SGF | Texas | 39 min |
| May 19, 8:18 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Ozark, Taney | 57 min |
| May 19, 8:43 PM CDT | Flash Flood Warning | SGF | Ozark, Taney | 6 hr |
| May 19, 8:51 PM CDT | Severe Thunderstorm Warning | SGF | McDonald, Newton | 54 min |
| May 19, 9:07 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Ozark, Taney | 53 min |
| May 19, 9:43 PM CDT | Flash Flood Warning | SGF | Douglas | 6 hr |
| May 19, 9:44 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Laclede, Webster, Wright | 61 min |
| May 19, 9:48 PM CDT | Special Weather Statement | SGF | Barry, Lawrence, Newton | 42 min |
| May 19, 9:55 PM CDT | Severe Thunderstorm Warning | SGF | Ozark, Taney | 51 min |
| May 19, 10:18 PM CDT | Flash Flood Warning | SGF | Barry, Lawrence | 6 hr |
| May 19, 10:59 PM CDT | Flash Flood Warning | SGF | Stone | 6 hr |
| May 19, 11:02 PM CDT | Severe Thunderstorm Warning | SGF | Douglas | 31 min |
| May 19, 11:37 PM CDT | Flash Flood Warning | SGF | Webster | 6 hr |
| May 20, 12:57 AM CDT | Severe Thunderstorm Warning | SGF | Douglas, Ozark | 63 min |
| May 20, 1:31 AM CDT | Flash Flood Warning | SGF | Douglas, Ozark, Taney, Texas, Wright | 6 hr |
| May 20, 1:47 AM CDT | Areal Flood Warning | SGF | Christian, Greene, Taney | 20 hr |
| May 20, 2:18 AM CDT | Special Weather Statement | SGF | Dent, Phelps | 42 min |
| May 20, 2:57 AM CDT | Areal Flood Warning | SGF | McDonald, Newton | 19 hr |
| May 20, 3:53 AM CDT | Areal Flood Warning | SGF | Barry, Lawrence, Stone | 18 hr |
| May 20, 5:29 AM CDT | Areal Flood Warning | SGF | Douglas, Howell, Ozark, Taney, Texas, Webster and 1 more | 8 hr |
| May 20, 8:57 AM CDT | River Flood Warning | SGF | McDonald | 53 hr |
| May 20, 5:00 PM CDT | Areal Flood Warning | SGF | Douglas, Ozark, Taney, Webster, Wright | 17 hr |
Nearby
River Flood Warnings in Missouri, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.